MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2-4-3D-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding an axium coil that would not detach.The patient was being treated for and unruptured saccular aneurysm of the right anterior cerebral artery.Blood flow and vessel tortuosity were normal.It was reported that the devices were prepared per the instructions for use (ifu).The coil could not be detached.The surgeon attempted to detach the coil once with an instant detacher and once manually but the coil did not detach.The surgeon removed the coil and replaced with another axium coil that was successfully implanted and detached using the same instant detacher.It was noted that there was no injury or symptoms related to the product malfunction.However, the patient had a stroke and died 11 days after the procedure.
 
Event or Problem Description
Additional information received noted that the axium coil non-detachment issue did not contribute to the patient death.The patient did not have any pre-existing conditions.No issues were encountered prior to non detachment, the pushwire was frayed after removal.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
G3.Previously reported as foreign, hc professional, company rep.Updated to foreign, hc professional, distributor.It should be noted that the original report required submission for patient death.However, it does not appear that the product malfunction was responsible for or contributed to the patient's death.The report stated that there was no injury to the patient related to the product issue and there was no additional medical or surgical intervention required.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: the axium prime coil (model: apb-2-4-3d-es lot: a851925) was returned for analysis.The instant detacher used during the event was not returned.No damages or irregularities were found with the introducer sheath.The actuator interface was securely attached to the coupler tube and the break indicator was found intact.There was no evidence of detachment attempts using an instant detacher or by breaking the pusher.The axium prime pusher was found bent between the positive load indicator and the break indicator at 6.5cm from the proximal end.The coin was found present and still against the lumen stop with the shield coil present and damaged/stretched.The implant coil was still attached to the pusher.The implant coil was found damaged/stretched with the polypropylene filament intact.A detachment was then attempted by breaking the pusher distal to the kink and the release wire was pulled.The release wire did not retract and was stuck within the pusher.The distal outer jacket was removed, and dried blood was found within the jacket and lumen stop.The device was put into an ultrasonic cleaner to dissolve the dried blood.The release wire was then retracted, and the coin came out of the lumen stop, releasing the implant coil.The damaged shield coil was found entangled with the proximal end of the implant coil and manipulation was needed to separate the two.No other damages or abnormalities were observed.Based on the analysis performed, the customer report of ¿non-detachment¿ could not be confirmed as there was no evidence that detachment was attempted at the designed locations (actuator interface and break indicator).A kink was found between the positive load indicator and break indicator, which could have indicated advancing the device against resistance or an incomplete detachment attempt.The pusher was not broken; therefore, the release wire was not retracted to release the implant coil.In-house detachment attempt found dried blood within the lumen stop which prevented the detachment.It is not possible to determine if the blood had already coagulated during the procedure.In addition, the damage found on the shield coil prevented a full detachment as it became entangled with the proximal end of the implant coil.Possible causes for coil damage are patient vessel tortuosity, attempts to advance or retract device against resistance, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation and incompatible catheter.The physician reported the device became ¿frayed¿ after removal, patient vessel tortuosity as normal and device was prepared as per ifu.There was no non-conformance to specification identified that could potentially contribute towards the non-detachment.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10122989
Report Number2029214-2020-00520
Device Sequence Number11378066
Product Code KRD
UDI-Device Identifier00847536021198
UDI-Public00847536021198
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/20/2022
Device Model NumberAPB-2-4-3D-ES
Device Catalogue NumberAPB-2-4-3D-ES
Device Lot NumberA851925
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/03/2020
Supplement Date Received by Manufacturer06/03/2020
06/24/2020
01/08/2021
Initial Report FDA Received Date06/05/2020
Supplement Report FDA Received Date06/05/2020
06/28/2020
01/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age35 YR